Alert archive / Michigan / Red Flag Warnings in 2006

Red Flag Warning 7, NWS Gaylord, MI

June 6, 200622 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Jun 6, 2006, 11:31 AM EDT for 22 counties in Michigan. It took effect at Jun 6, 2006, 12:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2006, 11:31 AM EDT (15:31 UTC)
In effect from
Jun 6, 2006, 12:00 PM EDT
Expired
Jun 6, 2006, 3:43 PM EDT
In force
4 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 3.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3487 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KAPX 061531
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1131 AM EDT TUE JUN 6 2006

...RED FLAG WARNING IN EFFECT FOR GUSTY WINDS AND LOW HUMIDITIES...

.A VERY DRY AIR MASS IS IN PLACE ACROSS NORTHERN MICHIGAN AND
AFTERNOON HUMIDITIES WILL DROP TO BELOW 25 PERCENT AGAIN FOR MOST
OF NORTHERN LOWER MICHIGAN. A TIGHTENING PRESSURE GRADIENT MOVING
INTO THE AREA WILL ALLOW SOUTHERLY WINDS TO GUST TO AROUND 20 MPH
AT TIMES THROUGHOUT THE AFTERNOON. THESE CONDITIONS...WHEN
COMBINED WITH TEMPERATURES REACHING THE LOWER 80S...WILL RESULT IN
DANGEROUS FIRE WEATHER FOR THIS AFTERNOON AND EARLY THIS EVENING.
RAIN CHANCES INCREASE LATER TONIGHT IN ADVANCE OF A WEAK COOL
FRONT MOVING INTO WISCONSIN.

MIZ016>036-041-042-070000-
/O.NEW.KAPX.FW.W.0007.060606T1600Z-060607T0000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
1131 AM EDT TUE JUN 6 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

TEMPERATURES WILL RISE INTO THE LOWER 80S THIS AFTERNOON AND
HUMIDITIES WILL DROP TO 25 PERCENT OR LESS. WHEN COMBINED WITH SOUTH
WINDS GUSTING TO AS HIGH AS 20 MPH...DANGEROUS FIRE WEATHER
CONDITIONS WILL OCCUR THIS AFTERNOON AND INTO THE EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES IS
CAPABLE OF EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


SMD
1 follow-up statement
000 
WWUS83 KAPX 061943
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
343 PM EDT TUE JUN 6 2006


MIZ016>036-041-042-062045-
/O.CAN.KAPX.FW.W.0007.000000T0000Z-060607T0000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
343 PM EDT TUE JUN 6 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE RED
FLAG WARNING. 

OUTSIDE OF A FEW LOCATIONS EAST OF INTERSTATE 75 WITH DANGEROUS
FIRE WEATHER CONDITIONS...THE INCREASED CLOUDINESS AND MOISTURE
HAS KEPT HUMIDITIES ABOVE 25 PERCENT...AND WIND GUSTS TO 20 MPH 
HAVE NOT BEEN TOO FREQUENT. WIDESPREAD CRITICAL FIRE WEATHER IS NO
LONGER EXPECTED. THEREFORE...THE RED FLAG WARNING HAS BEEN
CANCELED.

$$

SMD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jun 6, 11:00 AM EDT, 31 minutes earlier.

Area forecast discussion, Jun 6, 11:00 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1100 AM EDT TUE JUN 6 2006

.UPDATE...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
SHORTWAVE TRAVERSING ACROSS WESTERN LAKE SUPERIOR WHILE SFC LOW
PRESSURE WAS IN WESTERN ONTARIO. THE WEAK AND ILL DEFINED SFC TROUGH
OR COOL FRONT ASSOCIATED WITH THIS SYSTEM WAS WORKING INTO WESTERN
WISCONSIN WHILE A TIGHTENING PRESSURE GRADIENT WAS SEEN DEVELOPING
INTO NRN MICHIGAN. 12Z APX SOUNDING SHOWING QUITE THE DRY AIR MASS
WITH PWAT OF 0.20. A QUICK WARM UP SEEN AGAIN THIS MORNING AS THE
MORNING INVERSION RAPIDLY ERODED. TEMPS WERE ALREADY IN THE LOWER
HALF OF THE 70S IN MOST AREAS. UPSTREAM...AND AHEAD OF THE SFC LOW
AND FRONT...A BAND OF LIGHT SHOWERS WAS SEEN. MOST OF THIS PRECIP
WAS ALOFT...AS OBS SHOW THAT CEILINGS WERE ONLY SCATTERED AT 6KFT
AND MAINLY ABOVE 9KFT.

FORECAST CONCERNS THIS AFTERNOON ARE FIRE WEATHER RELATED DUE TO
SUCH A DRY AIR MASS AND TIGHTENED PRESSURE GRADIENT.

INTERESTING SET UP FOR THIS AFTERNOON WITH THE BAND OF SHOWERS JUST
TO THE WEST. OBSERVED AND FORECAST SOUNDINGS SHOW TREMENDOUS DRY AIR
IN PLACE AND FEEL THAT THE BAND OF SHOWERS...AS IT PROGRESSES TOWARD
THE GTV BAY AND WESTWARD...WILL RAPIDLY FALL APART AS IT ENCOUNTERS
OUR DRY AIR. WILL STILL HAVE A PERIOD OF MOSTLY CLOUDY SKIES ACROSS
THIS REGION...BUT WITH THE AIR MASS AS DRY AS IT IS...MOSTLY TO
PARTLY SUNNY SKIES EXPECTED FOR THE MAJORITY OF THE AFTERNOON. THIS
IS ESPECIALLY TRUE FOR THE EASTERN CWA...AND WITH MIXING HEIGHTS
TOPPING OUT AROUND 750MB...FORECAST HIGHS INTO THE LOWER HALF OF THE
80S LOOK REAL GOOD FOR TODAY. WE WILL ALSO BE TAPPING INTO SOME 20
KT GUSTS TODAY. DO NOT SEE SUSTAINED WINDS AT 15 MPH TODAY...BUT
FREQUENT GUSTS TO 20 MPH DOES LOOK REAL...AND WHEN COMBINED WITH
HUMIDITIES THAT WILL CRASH TO LESS THAN 25% AGAIN FOR MOST ALL OF
THE CWA...DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED.
THUS...HAVE ISSUED A RED FLAG WARNING FOR THE ENTIRE AREA. LEAST
CHANCE OF SEEING THE CRITICAL FIRE WEATHER WILL BE AROUND THE GTV
BAY WHERE CLOUDS WILL BE MORE PREVALENT AND HUMIDITIES WILL BE
HIGHEST. STILL EXPECTING AROUND 25 PERCENT FOR THIS AREA THOUGH.

MODIFYING FORECAST SOUNDINGS FOR TODAY...CONSIDERING THE EXTENT OF
DRY AIR...RESULTS IN LITTLE TO NO CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH AFTERNOON. WILL CERTAINLY BE WATCHING THE BAND
OF SHOWERS TO THE WEST...BUT EARLY THOUGHTS ARE THAT THE SHOWERS MAY
NOT ARRIVE UNTIL LATE THIS EVENING FOR EVEN THE WESTERNMOST AREAS OF
THE CWA.     SMD

&&

.PRE DISCUSSION ISSUED AT 340 AM EDT TUE JUN 6 2006
DISCUSSION...SURFACE HIGH PRESSURE AND 500 MB RIDGING REMAINS OVER
LOWER MICHIGAN EARLY THIS MORNING. UPSTREAM COLD FRONT IS SLOWLY
MOVING OUT OF THE PLAINS STATES TOWARD THE UPPER MISSISSIPPI VALLEY.
SEVERAL AREAS OF ORGANIZED CONVECTION CONTINUE TO FIRE ALONG AND
AHEAD OF THIS BOUNDARY...WITH ONE AREA OF CONVECTION CURRENTLY
IMPACTING SRN MINNESOTA...NW WISCONSIN AND NRN IOWA. CLOSER TO
HOME...SKIES REMAIN CLEAR ACROSS OUR CWA AS TEMPS FALL INTO THE 40S.
FORECAST FOCUS OVER THE NEXT 48 HOURS WILL BE ON INCREASING CHANCES
OF POPS AS THE UPSTREAM FRONT GRADUALLY PUSHES EASTWARD INTO AND
THRU MICHIGAN.

TODAY...HIGH PRESSURE...SUBSIDENCE AND DRY AIR WILL REMAIN IN
CONTROL OF THE WEATHER ACROSS OUR CWA FOR ONE MORE DAY. LATEST NAM
DOES SUGGEST AN ELONGATED AREA OF DPVA AND DEEPER MOISTURE WILL
REACH FAR WRN SECTIONS OF THE CWA BY LATE IN THE AFTERNOON.
HOWEVER...WILL OPT TO HOLD OFF THE ONSET OF PRECIP UNTIL EVENING
(I.E. BY AROUND 22Z OR SO) AS AMPLE DRY AIR IN PLACE ACROSS THE
REGION WILL LIKELY BE DIFFICULT TO OVERCOME AT FIRST. THUS...WILL
MAINTAIN A DRY FORECAST THRU TODAY...BUT WILL BEGIN TO INCREASE
CLOUDS FROM WEST TO EAST DURING THE AFTERNOON AS BETTER MID/UPPER
LEVEL MOISTURE PUSHES INTO THE REGION AHEAD OF THE FRONT. ANOTHER
WARM DAY IS IN STORE FOR NORTHERN MICHIGAN...WITH HIGHS REACHING
INTO THE UPPER 70S AND LOWER 80S. LOW LEVEL WIND SPEEDS WILL
STEADILY INCREASE THROUGHOUT THE DAY AS THE PRESSURE GRADIENT
TIGHTENS AHEAD OF THE FRONT. THUS...EXPECT LITTLE IN THE WAY OF
LAKE BREEZE DEVELOPMENT.

TONIGHT...DPVA AND DEEP MOISTURE MOVE INTO WRN SECTIONS OF THE CWA
DURING THE EVENING AHEAD OF THE COLD FRONT...WHICH REACHES LAKE
MICHIGAN BY MIDNIGHT AND WRN SECTIONS OF OUR CWA OVERNIGHT.
DIURNALLY ENHANCED SURFACE BASED INSTABILITY WILL BE MODEST DURING
THE EVENING (AOB 1000 J/KG)...BUT WILL QUICKLY DROP OFF AFTER
SUNSET. WILL MAINTAIN CHANCE POPS DURING THE EVENING FOR WRN
SECTIONS OF THE CWA...AND SPREAD POPS INTO THE REST OF THE CWA
OVERNIGHT. IN COORDINATION WITH MQT...WILL INCREASE POPS TO LIKELY
FOR WRN SECTIONS OF THE CWA OVERNIGHT WHEN DEEPEST MOISTURE AND
GREATEST LIFE IMPACTS THIS AREA. WIND FIELDS WILL REMAIN RELATIVELY
WEAK...AND WITH WANING INSTABILITY AS THE NIGHT PROGRESSES...DO NOT
EXPECT ANY SVR TSRA. LOW TEMPS OVERNIGHT WILL DROP BACK INTO THE MID
50S.

WEDNESDAY AND WEDNESDAY NIGHT...SLOW-MOVING FRONT WILL CONTINUE TO
MOVE EASTWARD THRU OUR CWA DURING WEDNESDAY AND FINALLY PUSH EAST OF
THE REGION WEDNESDAY EVENING. DEEP MOISTURE WILL REMAIN ALONG AND
AHEAD OF THE FRONT...WITH FAIRLY RAPID DRYING TAKING PLACE BEHIND
THE FRONT OVERNIGHT. NO DOUBT INSTABILITY WILL AGAIN INCREASE DUE TO
DAYTIME HEATING ON WEDNESDAY. THIS COMBINED WITH GOOD LOW LEVEL
CONVERGENCE ALONG THE FRONT AND AMPLE MOISTURE WILL MAINTAIN THE
CHANCE OF SHRA/TSRA THROUGHOUT THE DAY. WIND FIELDS WILL REMAIN
LIGHT AND DIURNALLY ENHANCED INSTABILITY WILL AGAIN BE MODEST
(AROUND 1000 J/KG). THUS...DO NOT ANTICIPATE SVR WX ON WEDNESDAY.
WILL KEEP A CHANCE OF SHOWERS GOING WEDNESDAY NIGHT FOR CENTRAL AND
ERN SECTIONS OF THE CWA AS SOME LIMITED MOISTURE AND LIFT LINGERS
IMMEDIATELY BEHIND THE FRONT.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jun 6, 10:48 AM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1048 AM EDT TUE JUN 6 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-071000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1048 AM EDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AIR...WARM TEMPERATURES AND GUSTY WINDS THIS AFTERNOON WILL
RESULT IN DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
THIS EVENING. SEE ONGOING WARNING FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN ON
WEDNESDAY...AND AGAIN SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMD

Nearby

Red Flag Warnings in Michigan, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.